| Article Access Statistics|
| Viewed||298 |
| Printed||6 |
| Emailed||0 |
| PDF Downloaded||13 |
| Comments ||[Add] |
Click on image for details.
|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 6 | Page : 1869
Cerebellar Ataxia in Epilepsy Patient with Normal Serum Phenytoin Levels? Suspect Hyperammonemia
Abhishek Juneja, Kuljeet S Anand
Department of Neurology, Dr RML Hospital, Delhi, India
|Date of Submission||04-Nov-2019|
|Date of Decision||14-Jul-2020|
|Date of Acceptance||14-Aug-2020|
|Date of Web Publication||23-Dec-2021|
Dr. Abhishek Juneja
A-15, Old Quarters, Ramesh Nagar, New Delhi - 110 015
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Juneja A, Anand KS. Cerebellar Ataxia in Epilepsy Patient with Normal Serum Phenytoin Levels? Suspect Hyperammonemia. Neurol India 2021;69:1869
We report a case of 46-year-old male patient with complaints of behavioral abnormality for two weeks and imbalance while walking with repeated falls for the last 3–4 days. Patient was a known case of primary generalized epilepsy on multiple antiepileptic drugs (AEDs) including Sodium Valproate (1500 mg/day), Levetiracetam (1000 mg/day), Phenytoin (300 mg/day) and Clobazam (10 mg/day). Patient was sleepy through the day and lost interest in surrounding activities. He developed imbalance while walking with spontaneous falls on walking unassisted. On neurological examination, patient had scanning speech, flapping tremors in bilateral hands, and defective coordination in bilateral upper and lower limbs. He had broad base drunken gait with swaying to either side while walking. Rest of the neurological examination was unremarkable. His routine blood investigations were normal including liver function tests. Plasma valproate (68.6 mg/L; normal range 50-100 mg/L), and phenytoin (14.8 mg/L; normal range 10-20 mg/L) levels were within normal limits. Serum ammonia was high – 326 umol/L (<50 umol/L). Screening tests for urea cycle disorders were negative. In view of high serum ammonia level, valproate was withheld keeping a diagnosis of valproate induced hyperammonemic encephalopathy (VHE). Patient gradually improved over next few days. Serum ammonia levels declined to <50 μmol/L over next 1 week.
Valproate induced hyperammonemic encephalopathy (VHE) typically presents as lethargy followed by impaired consciousness. Serum ammonia is elevated without producing any symptoms in 16-52% of patients on valproate therapy. Serum valproate levels and liver function tests are generally within normal range in VHE.
Elimination of ammonia in body takes place by urea cycle. The rate-limiting step is mediated by carbamylphosphate synthetase 1 (CPS1). CPS1 in turn is activated by N-acetylglutamate. Metabolites generated during valproate metabolism in the body inhibit N-acetylglutamate synthetase. This leads to depletion of N-acetylglutamate causing inhibition of CPS1 and decreased clearance of ammonia. Other mechanisms have also been proposed including reduction of hepatic carnitine levels by valproate resulting in reduced levels of acetyl Co-A, disruption of urea cycle and ammonia accumulation.
Withholding valproate is the main treatment of VHE. L-carnitine replacement is sometimes used. VHE presenting as cerebellar ataxia is extremely rare. It should be considered as a possible diagnosis in a case of diffuse cerebellar ataxia in a patient on valproate therapy. Early diagnosis and prompt drug withdrawal can prevent fatal complications in this completely reversible condition.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Federico P, Alqahanti S, Myers RP. Possible new clinical sign of hyperammonemia. CMAJ 2008;178:326.
Wadzinski J, Franks R, Roane D, Bayard M. Valproate-associated hyperammonemic encephalopathy. J Am Board Fam Med 2007;20:499-502.
Silva MF, Aires CC, Luis PB. Valproic acid metabolism and its effects on mitochondrial fatty acid oxidation: A review. J Inherit Metab Dis 2008;31:205-16.
Rath A, Naryana TJ, Chowdhary GV, Murthy JM. Valproate-induced hyperammonemic encephalopathy with normal liver function. Neurol India 2005;53:226-8.
] [Full text]